Advertisement

Annali di Matematica Pura ed Applicata

, Volume 104, Issue 1, pp 209–238 | Cite as

Positivity of weak solutions of non-uniformly elliptic equations

  • C. V. Coffman
  • R. J. Duffin
  • V. J. Mizel
Article

Summary

Let A be a symmetric N × N real-matrix-valued function on a connected region Ω in RN, with A positive definite a.e. and A, A−1 locally integrable. Let b and c be locally integrable, non-negative, real-valued functions on Ω, with c positive, a.e. Put a(u, v)= =\(\mathop \smallint \limits_\Omega \)((A∇u, ∇v)+buv) dx. We consider the boundary value problem a(u, v)=\(\mathop \smallint \limits_\Omega \)fvcdx, for all v ε C 0 (Ω), and the eigenvalue problem a(u, v)=λ\(\mathop \smallint \limits_\Omega \)uvcdx, for all v ε C 0 (Ω). Positivity of the solution operator for the boundary value problem, as well as positivity of the dominant eigenfunction (if there is one) and simplicity of the corresponding eigenvalue are proved to hold in this context.

Keywords

Weak Solution Eigenvalue Problem Elliptic Equation Solution Operator Connected Region 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. [1]
    S. Agmon,Lectures on Elliptic Boundary Value Problems, Van Nostrand, Princeton, 1965.zbMATHGoogle Scholar
  2. [2]
    H. Amann,A uniqueness theorem for nonlinear elliptic equations, Arch. Rat. Mech. Anal.,44 (1972), pp. 178–181.CrossRefzbMATHMathSciNetGoogle Scholar
  3. [3]
    N. Aronszajn -K. T. Smith,Characterizations of positive reproducing kernels: Applications to Green's functions, Amer. J. Math.,79 (1957), pp. 611–622.MathSciNetzbMATHGoogle Scholar
  4. [4]
    J. Barta,Sur la vibration fondamentale d'une membrane, C. R. Acad. Sci. Paris,204 (1937), pp. 472–473.zbMATHGoogle Scholar
  5. [5]
    J. W. Calkin,Functions of several variables and absolute continuity I, Duke Math. J.,6 (1940), pp. 170–186.CrossRefzbMATHMathSciNetGoogle Scholar
  6. [6]
    M. Chicco,Principio di massimo generalizzato e valutazione del primo autovalore per problemi ellittici del secondo ordine di tipo variazionale, Ann. di Matematica,87 (1971), pp. 1–9.CrossRefMathSciNetGoogle Scholar
  7. [7]
    C. V. Coffman,Existence and uniqueness of positive eigenfunctions for a class of quasi-linear elliptic boundary value problems of sublinear type, Indiana University Math. J.,22 (1973), pp. 1017–1027.CrossRefzbMATHMathSciNetGoogle Scholar
  8. [8]
    R. Courant -D. Hilbert,Methods of Mathematical Physics, Interscience, New York, vol. I, 1953.Google Scholar
  9. [9]
    R. J. Duffin,Lower bounds for eigenvalues, Physical Review,71 (1947), pp. 827–828.CrossRefMathSciNetGoogle Scholar
  10. [10]
    E. Gagliardo,Proprietà di alcune classi di funzioni in più variabili, Ricerche di Mat.,7 (1958), pp. 102–137.zbMATHMathSciNetGoogle Scholar
  11. [11]
    P. R. Garabedian,Partial Differential Equations, John Wiley and Sons, Inc., New York, 1964.zbMATHGoogle Scholar
  12. [12]
    J. Horvath,Topological Vector Spaces and Distributions, vol. I, Addison-Wesley, Reading, Mass., 1966.zbMATHGoogle Scholar
  13. [13]
    S. Karlin,Positive operators, J. Math. Mech.,8 (1959), pp. 907–938.zbMATHMathSciNetGoogle Scholar
  14. [14]
    M. A. Krasnosel'skii,Positive Solutions of Operator Equations, MacMillan, New York, 1964.Google Scholar
  15. [15]
    M. G. Krein - A. M. Rutman,Linear operators leaving invariant a cone in a Banach space, Uspehi Matem. Nauk (1948), pp. 3–95 (Amer. Math. Soc. Translation no. 26).Google Scholar
  16. [16]
    S. N. Kruzkov,Certain properties of solutions to elliptic equations, Soviet Math.,4 (1963), pp. 686–695.Google Scholar
  17. [17]
    M. Marcus -V. J. Mizel,Absolute continuity on tracks and mappings of Sobolev Spaces, Arch. Rat. Mech. Anal.,45 (1972), pp. 294–320.CrossRefMathSciNetzbMATHGoogle Scholar
  18. [18]
    C. Miranda,Partial Differential Equations of Elliptic Type, Springer-Verlag, New York, 1970.zbMATHGoogle Scholar
  19. [19]
    C. B. Morrey,Functions of several variables and absolute continuity II, Duke Math. J.,6 (1940), pp. 187–215.CrossRefzbMATHMathSciNetGoogle Scholar
  20. [20]
    C. B. Morrey,Multiple Integrals in the Calculus of Variations, Springer-Verlag, New York, 1966.zbMATHGoogle Scholar
  21. [21]
    M. K. V. Murthy -G. Stampacchia,Boundary value problems for some degenerate-elliptic operators, Ann. di Matematica,80 (1968), pp. 1–122.CrossRefMathSciNetzbMATHGoogle Scholar
  22. [22]
    J. Peetre -I. A. Rus,Sur la positivité de la fonction de Green, Mat. Scad.,21 (1967), pp. 80–89.MathSciNetzbMATHGoogle Scholar
  23. [23]
    M. H. Protter -H. F. Weinberger,On the spectrum of general second order operators Bull. Amer. Math. Soc.,72 (1966), pp. 251–255.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    L. Schwartz,Théorie des distributions, Hermann, Paris, 1966.zbMATHGoogle Scholar
  25. [25]
    J. Serrin,A remark on the preceding paper of Amann, Arch. Rat. Mech. Anal.,44 (1972), pp. 182–186.CrossRefzbMATHMathSciNetGoogle Scholar
  26. [26]
    G. Stampacchia,Equations elliptiques du second ordre à coefficients discontinus, Séminaires de Mathématiques Supérieures, Eté 1965, Les Presses de l'Université de Montréal.Google Scholar
  27. [27]
    Tetereff,Theorems of Ciaplighin for elliptic equations, Dokl. Akad. Nauk SSSR,134 (1960), pp. 1024–1026.Google Scholar
  28. [28]
    E. C. Titchmarsh,Eigenfunction expansions associated with second-order differential equations, vol. I, Oxford University Press, Oxford, 1946.Google Scholar
  29. [29]
    N. Trudinger,On the regularity of generalized solutions of linear, non-uniformly elliptic equations, Arch. Rat. Mech. and Anal.,42 (1971), pp. 50–62.zbMATHMathSciNetGoogle Scholar
  30. [30]
    N. Trudinger,Linear elliptic operators with measurable coefficients, Ann. Scuola Norm. Sup. Pisa,27 (1973), pp. 265–308.zbMATHMathSciNetGoogle Scholar
  31. [31]
    H. F. Weinberger,Variational methods for eigenvalue problems, Department of Mathematics, University of Minnesota, Minneapolis, 1962.Google Scholar
  32. [32]
    H. Weyl,Ueber gewohnliches Differentialgleichungen mit Singularitaten und die zugehorigen Entwicklungen willkurlichen Functionen, Math. Ann.,68 (1910), pp. 220–269.CrossRefzbMATHMathSciNetGoogle Scholar
  33. [33]
    A. Wintner,On the nonexistence of conjugate points, Amer. J. Math.,73 (1951), pp. 368–380.zbMATHMathSciNetGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata 1974

Authors and Affiliations

  • C. V. Coffman
    • 1
  • R. J. Duffin
    • 1
  • V. J. Mizel
    • 1
  1. 1.Pittsburgh

Personalised recommendations